Acute hepatic injury associated with varenicline in a patient with underlying liver disease.
Ann Pharmacother. 2009 Sep;43(9):1539-43. Epub 2009 Jul 28. PMID: 19638471
Department of Pharmacy, North Florida/South Georgia Veterans Health System, Gainesville, FL 32608, USA. Andrew.Franck@va.gov
OBJECTIVE: To report a case of acute hepatic injury associated with varenicline.
CASE SUMMARY: A 53-year-old white male with underlying alcoholic liver disease and history of hepatitis C virus infection experienced elevated aminotransferase and alkaline phosphatase levels consistent with acute hepatic injury after initiation of varenicline for smoking cessation. The hepatic injury manifested 4 weeks after initiation of varenicline therapy at 0.5 mg once daily for 3 days, 0.5 mg twice daily for 4 days, and then 1 mg twice daily. Following discontinuation of varenicline, the patient's aminotransferase levels continued to rise for 2 days before steadily decreasing and returning to baseline levels in approximately 4 months. Alkaline phosphatase continued to rise for 8 days after discontinuation of varenicline before returning to baseline within 1 month. Rechallenge was not attempted.
DISCUSSION: Varenicline is a novel, first-line agent for smoking cessation. The presentation of this patient is most consistent with an acute hepatic injury related to drug toxicity. The pattern of the patient's elevated hepatic enzyme levels is not consistent with his underlying alcoholic liver disease or hepatitis C. Using the Naranjo probability scale, as well as the Counsel for International Organizations of Medical Science/Roussel Uclaf Causality Assessment Method algorithm for drug-induced liver toxicity, we determined that varenicline was the probable cause of the acute hepatic injury. Varenicline was a possible cause of the acute hepatic injury using the algorithm for drug-induced liver toxicity developed by Maria and Victorino. To our knowledge, this is the first report of acute hepatic injury associated with varenicline.
CONCLUSIONS: While the benefits of smoking cessation are likely greater than the risk of hepatic injury, clinicians should be cognizant of this reaction associated with varenicline.